Winter Storm, Bennington
- When
- April 15, 8:00 PM EST to April 16, 8:08 PM EST
- Where
- Bennington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A pair of low pressure systems brought a mix of rain and high elevation snow to southern Vermont beginning the evening of Thursday, April 15th and ending the evening of Friday, April 16th, 2021. The majority of the heavy, wet snow fell across higher elevations (above 1500 feet) of Bennington and western Windham counties throughout this period, with a mix of rain and snow in the lower elevations…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A pair of low pressure systems brought a mix of rain and high elevation snow to southern Vermont beginning the evening of Thursday, April 15th and ending the evening of Friday, April 16th, 2021. The majority of the heavy, wet snow fell across higher elevations (above 1500 feet) of Bennington and western Windham counties throughout this period, with a mix of rain and snow in the lower elevations of eastern Windham county. Snowfall totals ranged from 6 to 14 inches in the high elevations.
Key impacts: tree damage, power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 15, 6:34 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
734 PM EDT Thu Apr 15 2021
.SYNOPSIS...
A pair of low pressure systems will bring widespread
rainfall into this evening then a changeover to all snow or a rain
snow mix tonight, especially across the higher elevations.
Occasional rain and snow will continue on Friday before ending
Friday night. Milder weather returns this weekend with just an
isolated shower or two possible.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A Winter Storm Warning remains in effect for Bennington,
western Windham, and northern Berkshire Counties from 8 PM EDT
this evening to 2 AM EDT Saturday...
A Winter Weather Advisory remains in effect for eastern Windham
and southern Berkshire Counties from 8 PM EDT this evening to 2
AM EDT Saturday...
A Winter Weather Advisory is in effect for the Southern
Adirondacks, portions of the Eastern Catskills and the
Rensselaer Plateau from 7 PM EDT this evening to 8 PM EDT
Friday...
UPDATE [720 PM]...Impressive diffluence aloft resulting in the
widespread precipitation across eastern NY and western New
England. Looking through NY Mesonet webcams, seems 1500-1700
foot elevation(s) are where the rain/snow resides. As wet-bulb
zero heights continue to drop with the passage of the cold front
(now just east of NY state line), along with nocturnal cooling
of the column, should see this snow level drop through the
night. For western New England, may take a little longer as
pivot point with the surface low developing and approach of
upper low may slow down the onset of deeper cold advection but
overall expectations are for an accumulating spring-snow event
to commence around midnight and could fall heavily at times
overnight. Main update was to the PoP/Wx grids per radar trends
and forecast profiles per the HRRR/RAP along with temps/dewpts.
Prev Disc...
Our weather pattern will consist of a pair of low pressure systems
which will bring both rain and snow to the region. An upper-level
low, positioned across the Great Lakes, will slowly drift east-
southeastward toward New York City tonight. A surface low currently
developing off the mid-Atlantic coast will lift northeastward toward
Cape Cod. The combination of large scale ascent and plenty of
moisture advecting into the region will result in widespread
rainfall across the region. As the upper-level low approaches,
colder air aloft will result in a gradual lowering of temperatures
through tonight and will result in rain mixing with and/or changing
to snow for most areas.
Will have to monitor a possible sharp cut-off in precipitation this
evening across the western Mohawk Valley, eastern Catskills and mid-
Hudson Valley. This will depend on when the precipitation begins to
pivot and then retrograde back westward during the overnight period.
Low temperatures tonight will remain above freezing in the valley
areas (generally 34 to 38 degrees) and should result in any snowfall
accumulations on non-paved surfaces with roads remaining wet.
Temperatures above 1000 feet should fall into the upper 20s to lower
30s and lead to some snow-covered and/or slippery roads.
Winter Storm Warnings are in effect for the southern Greens and
northern Berkshires with Winter Weather Advisories in effect for the
southern Adirondacks, Rensselaer Plateau, portions of the eastern
Catskills, southern Berkshires and eastern Windham County. See the
short term discussion for expected snowfall totals.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The surface low will sit and spin across southeastern New England on
Friday as the upper-level low approaches the same region. By later
Friday afternoon and Friday night, the low will become vertically
stacked and slowly weaken as it slowly pushes eastward out to sea.
We will continue to have rounds of rain and snow across the region
on Friday with the most intense precipitation across western New
England. Boundary layer temperatures will rise, especially across
eastern New York, that precipitation will mix with or change back to
rain. This will occur especially if precipitation rates are light.
Little or no additional snowfall is expected once daylight arrives
as a result of the rising temperatures.
Across western New England, the higher terrain will remain snow
throughout the day with some rain possibly mixing back in
across valley locations.
Precipitation will gradually wind down Friday night, first across
western areas and last across eastern areas.
Forecast snowfall totals are as follows:
- 5 to 10 inches across the southern Greens and northern Berkshires
(above 1500 feet) with up to 15 inches possible in the southern
Greens
- 2 to 6 inches across the southern Adirondacks, Rensselaer Plateau,
portions of the eastern Catskills, southern Berkshires and eastern
Windham County
- Generally an inch or less in the valleys
High temperatures will range from the mid-30s in the higher
elevations of the southern Greens and Berkshires to the mid-40s in
the valleys. Low temperatures Friday night will dip into the upper
20s to upper 30s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
For the upcoming weekend, the closed low over the Northeast will
drift into the North Atlantic, but baggy weak troughing will remain.
While organized precipitation is not expected at this time, isolated
to scattered showers cannot be ruled out, particularly Sunday
afternoon with partly to mostly cloudy skies. Temps will rebound
considerably from Friday, with near to slightly below normal
readings expected.
The same general baggy trough pattern is expected to continue on
Monday, although a few more degrees of warming is expected. A few
diurnally generated disorganized showers will be possible in the
afternoon again. The midlevel flow pattern becomes more
southwesterly by Tuesday ahead of an approaching trough, with low
level warm advection boosting temperatures and likely leading to a
mild day. Some showers may be possible late in the day depending on
the approaching trough/frontal system, but better bet for widespread
showers appears to be Tuesday night at this time. Temps trend back
near/below normal for Wed/Thu in the wake of the front with perhaps
a few lingering showers.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
High confidence in at least MVFR flight conditions tonight with
a period of IFR conditions accompanied by a period of snow for
KGFL-KALB-KPSF. KPSF has a higher potential for IFR conditions
with snow. As for KPOU, this location may remain mild enough and
just south of the band(s) of precipitation for MVFR or
borderline IFR flight conditions mainly due to ceilings.
On Friday morning, rain/snow mix will transition to just rain
before tapering off by the late morning or early afternoon at
KGFL/KALB. Flying conditions will slowly improve back to MVFR.
Meanwhile, KPSF should see snow change to snow showers for
Friday afternoon, with flying conditions going back to MVFR
slowly there as well.
West to northerly winds will occur through the evening hours and
become north-northwest at speeds 10kts or less. Then a more
prominent northwest evolves on Friday at similar speeds.
Outlook...
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
A widespread soaking rainfall along with accumulating snow at higher
elevations is expected through tonight. Rain and snow will continue
into Friday for most areas before ending from southwest to
northeast. Only a few isolated showers are possible over the weekend
with partly to mostly cloudy skies. Minimum RH values are expected
to fall to 45 to 55 percent each day with light west to northwest
winds.
&&
.HYDROLOGY...
Periods of rain and snow will continue across the region into
Friday night. 1-2 inches of liquid equivalent precipitation is
forecast which will lead to rises on area rivers and streams. No
flooding is anticipated at this time although some smaller
creeks could approach bankfull.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 8 PM EDT Friday for NYZ032-033-
042-051-054-058-082.
MA...Winter Weather Advisory until 2 AM EDT Saturday for MAZ025.
Winter Storm Warning until 2 AM EDT Saturday for MAZ001.
VT...Winter Weather Advisory until 2 AM EDT Saturday for VTZ015.
Winter Storm Warning until 2 AM EDT Saturday for VTZ013-014.
&&
SYNOPSIS...Rathbun
NEAR TERM...BGM/Rathbun
SHORT TERM...Rathbun
LONG TERM...Thompson
AVIATION...Frugis/BGM
FIRE WEATHER...Thompson
HYDROLOGY...Evbuoma/RathbunHazardous Weather Outlook National Weather Service Albany NY 402 PM EDT Thu Apr 15 2021 CTZ001-013-NYZ038>041-043-047>050-052-053-059>061-063>066-083-084- 161115- Northern Litchfield-Southern Litchfield-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- 402 PM EDT Thu Apr 15 2021 This Hazardous Weather Outlook is for northwestern Connecticut and the Mohawk Valley, Schoharie Valley, mid-Hudson Valley, Lake George Saratoga region, Capital District and central and southern Taconics in eastern New York. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-VTZ013-014-161115- Northern Berkshire-Bennington-Western Windham- 402 PM EDT Thu Apr 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for the northern Berkshires in western Massachusetts and Bennington and western Windham counties in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. MAZ025-VTZ015-161115- Southern Berkshire-Eastern Windham- 402 PM EDT Thu Apr 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for the southern Berkshires in western Massachusetts and eastern Windham County in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ032-033-042-051-054-058-082-161115- Northern Herkimer-Hamilton-Northern Warren-Western Albany- Eastern Rensselaer-Western Greene-Northern Fulton- 402 PM EDT Thu Apr 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for the southern Adirondacks, Rensselaer Plateau and portions of the eastern Catskills in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT THU APR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HEAVY RAIN WHITEHALL 43.55N 73.40W
04/15/2021 M1.00 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
0703 PM HEAVY RAIN SCHOHARIE 42.66N 74.30W
04/15/2021 M1.00 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
0708 PM HEAVY RAIN PITTSFIELD 42.48N 73.27W
04/15/2021 M1.07 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0800 PM HEAVY RAIN HARRIMAN-AND-WEST-AI 42.70N 73.17W
04/15/2021 M1.25 INCH BERKSHIRE MA ASOS
0800 PM HEAVY RAIN PITTSFIELD MUNICIPAL AP 42.43N 73.29W
04/15/2021 M1.24 INCH BERKSHIRE MA ASOS
&&
EVENT NUMBER ALY2102959
EVENT NUMBER ALY2102960
EVENT NUMBER ALY2102961
EVENT NUMBER ALY2102962
EVENT NUMBER ALY2102963
DBTThe national radar mosaic for the moment the first event began.
2 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953256, 953257, 953258.